Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Low hemoglobin after bypass operation. Colonoscopy and endoscopy done. Cause of low level?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 711 Questions
my dad had bypass operation 7 months ago. since then he has had constant low readings of hemoglobin. he has a transfusion every 3 weeks but deteriorates during the 3 weeks between doses. he has had a colonoscopy and endoscopy aswell as swallowed a camera. the doctor thought he had a leak of blood in the small intenstine however when he went in to have the leak repaired it could not be found. what could be causing his hemoglobin levels to drop all the time?
Posted Thu, 31 Jan 2013 in Blood Disorders
Answered by Dr. Samik Basu 3 hours later
Thank you for your query.

I would be able to answer your question better, if you could give me few more details.

1) Tell me the Hemoglobin levels
2) The number of transfusions taken by him, from which time.
3) The urea, creatinine levels of his blood and his renal status.
4) The hemoglobin levels before the operation.
5) His nutritional status

Your dad is losing blood from somewhere or his production of blood is less.

He might have blood loss from his gastrointestinal tract. But he has been duly investigated for that.

He must consult a hematologist for thorough investigation for his anemia. Chronic renal diseases can also cause this problem.

However, anemia requiring blood transfusions is serious and needs immediate investigations and management. Proper nutrition and hematinic support should also be provided. If you have any other queries, you are free to consult me.

Wishing your father a speedy and complete recovery.
Have a nice day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor